West Virginia, 2023

Damaging Winds in West Virginia, June 3, 2023

June 3, 2023 · NWS PBZ · 4 events in 1 county or zone

Thunderstorms developed along a weak cold front the afternoon of June 3rd. With mid-level dry air prompting high DCAPE values (over 1000J/kg), damaging wind gusts were the main concern.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorms developed along a weak cold front the afternoon of June 3rd. With mid-level dry air prompting high DCAPE values (over 1000J/kg), damaging wind gusts were the main concern. However, hail the size of quarters fell in a few isolated storms due to higher terrain prompting a lower freezing level and a few storms mergers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 3, 12:26 PM EST, 39 minutes earlier.

Area forecast discussion, Jun 3, 12:26 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
126 PM EDT Sat Jun 3 2023

.SYNOPSIS...
There is a chance for a shower or thunderstorm with the passage
of a weak front today, mainly south and east of Pittsburgh. most
of the region will remain dry for the bulk of the weekend.
Temperatures will remain above average through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update-Adjusted POPs for today based on the latest observations
and near term guidance. Convection has fired mainly across the
higher terrain areas of Western PA and WV, and should continue
through evening with a crossing shortwave. 12Z PIT sounding
shows potential gusty wind with dry mid level air in place and
DCAPE around 1000 j/kg. Deep mixing should result in highs from
85 to 90 across most of the region.

Previous-Upper High that has been bring warm and dry weather
has backed west into northern Minnesota and will continue to
retrograde today and tonight into North Dakota. Although there
were some 90F maximum temperatures around the area Friday
(including record highs of 91F at PHD and DUJ), PIT just missed
with a high of 89F. While this was the warmest reading so far in
2023, it fell a little short of NBM/ensemble expectations for
the past week leading up to Friday. The 00z PBZ sounding was
18.4C at 850 mb, so the +20C forecasts from some of the warmer
guidance along with low probabilities of hitting record highs
was a bit too aggressive.

The upper low over northern Maine will head south and deepen as
it moves over Cape Cod MA. This will push a weak cold front
through the upper Ohio Valley area this afternoon along with a
modest increase in moisture. There were scattered thunderstorms
with this feature over New England and eastern New York and
eastern PA on Friday, and that appears to be likely this
afternoon and evening mainly over the southern and eastern zones
and especially the higher terrain in West Virginia. There were
quite a few reports of damaging wind gusts, mainly due to deep
boundary layers relatively large temperature-dewpoint spreads.

With day after day of sunshine and deep mixing (boundary layer
was up to 715 mb per 00z PBZ sounding), Tds in the 50s this
afternoon will result in moderate instability with afternoon
SBCAPE of 1,500 j/kg. Combined with DCAPE values around 1,300
j/kg, any thunderstorms that develop will have the potential for
gusty winds due to significant evaporational cooling below cloud
base. SPC has added a marginal risk of severe thunderstorms
today for all but the northern few counties.

QPF will be rather light over most of the area but the higher
terrain of West Virginia (especially Tucker County) looks to
have potential for 0.25 to 0.50" of rainfall.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Upper Low meanders over the coastal waters of New England for
several days with gradually falling heights over the Upper Ohio
River Valley area. This should result in temperatures gradually
returning to near normal. The northerly flow should be mainly
dry but an afternoon shower would not be impossible as several
short wave troughs rotating around the west side of the upper
low during the period.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Global and ensemble guidance shows a well defined short wave
trough digging on the west side of persistent upper low over
Maine. This feature is shown to be dropping across MI and OH on
Wednesday and could trigger showers. In fact the ECMWF has a
pocket of 500 mb temperatures as low as -23C over western PA
which would create rather steep lapse rates.   There is little
change shown to the pattern Thursday and Friday as the upper low
remains over the Maine area with various hard to time short
wave troughs rotating around it. Small chances for showers are
expected in this pattern but confidence in significant rainfall
is rather low at this point.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
A weak shortwave and cold front will continue to track from
north to south today and spark isolated convection at a few
terminals. With insufficient moisture within the boundary layer
from diurnal mixing, cigs should stay VFR regardless of
showers/isolated storm activity. Probabilities are considered
slightly higher for lightning formation near LBE/MGW with the
current satellite and radar analysis. Thus, continued TEMPO
remarks. Convection coverage should diminish with mid-lvl dry
air advancing from the north strengthening the ridge after 00Z.

.OUTLOOK...
High pressure will maintain VFR through Tuesday. Limited
restriction potential returns Wednesday with a crossing trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Craven
NEAR TERM...Craven/WM
SHORT TERM...Craven
LONG TERM...Craven
AVIATION...Hefferan
Hazardous weather outlook, Jun 3, 1:25 AM EST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
225 AM EDT Sat Jun 3 2023

PAZ007>009-015-016-040630-
Mercer-Venango-Forest-Clarion-Jefferson PA-
225 AM EDT Sat Jun 3 2023

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-031-
073>078-WVZ001>004-012-021-509>514-040630-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-
Allegheny-Armstrong-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
225 AM EDT Sat Jun 3 2023

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening. Strong damaging wind gusts would be primary threat, but a
secondary threat of large hail is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Craven

The radar

The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Preston

When
June 3, 1:05 PM EST
Where
Preston County, 0.87 mi SE of Irona
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.440, -79.690

Tree down along Route 72 and River Road.

Thunderstorm Wind, Preston

When
June 3, 1:10 PM EST
Where
Preston County, 1.07 mi W of Rowlesburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.350, -79.690

Tree down on Route 72 outside of Rowlesburg.

Thunderstorm Wind, Preston

When
June 3, 1:14 PM EST
Where
Preston County, 2.14 mi SSE of Tunnelton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.350, -79.740

Tree down along Frog Hollow Road.

Thunderstorm Wind, Preston

When
June 3, 1:25 PM EST
Where
Preston County, 1.48 mi NNE of Fellowsville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.350, -79.810

Tree branch down along Route 26.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109768, 1109769, 1109770, 1109771.